Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 293, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 9, 1998, 6:10 PM CST for Harper County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 1998, 6:10 PM CST (00:10 UTC)
- Expired
- Nov 9, 1998, 7:00 PM CST
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
749 WUUS1 KICT 100008 RRA SVRICT KSC077-100100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 610 PM CST MON NOV 9 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CST * AT 610 PM CST...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF ANTHONY...OR 60 MILES SOUTHWEST OF WICHITA...MOVING TO THE NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... ATTICA HARPER ANTHONY RUNNYMEDE IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:10 PM CST, 2 hours earlier.
Area forecast discussion, Nov 9, 4:10 PM CST, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 PM CST MON NOV 9 1998 AGAIN MANY THINGS TO PONDER FOR THIS FCST. CHC OF CNVTN AND RAFL AMTS IN SERN KS ARE THE NR TERM CONCERN...WITH STRENGTH OF CAA AND WIND THE SECONDARY CHALLENGE FOR LATER TNGT/TUE. MDT-STG SLY LO LVL FLO WL CONT TO ADVCT DEEPER MSTR INTO SERN KS THIS EVE WITH SFC DWPTS TO NR 60F. A STG UPR LVL H3 JET MAX IS ALSO PROGD TO COME OUT ACRS NRN OK AFT 00Z IN CONCERT WITH APCHG MID LVL TROF/CAA. THIS SHUD PROVIDE NEEDED LIFT IN PRESENCE OF GENLY WK INSTBY TO RESULT IN LOW-TOPPED CNVTN AHD OF CDFNT EARLY TNGT...MAINLY E OF THE KS TURNPIKE. ALSO XPCT POST-FNTL PCPN TO BREAK OUT OVR CNTRL KS UNDER MID/UPR TROF AIDED BY STGR JET DYNAMICS. SFC LOW WL CONT TO DEEPEN TNGT/TUE AS IT PULLS OFF NEWD ACRS IA. XPCT LOW LVL CAA WL BE STGR THAN NGM MOS WUD SUGGEST AND WL CONT PRVS FCST TRENDS AND UNDERCUT FWC TEMPS. TIGHT SFC GRAD ON TUE AND STG/NRLY UNIDIRECTIONAL FLO UP THRU H5 SHUD RESULT IN WINDY DAY WITH WINDS APCHG ADVSY CRITERIA. XPCT AREA-WIDE FREEZE ON TUE NGT WITH DRY WX AND SLGT MODERATION IN TEMPS ON WED. CONFIDENCE IS LOW IN THE EXTENDED ATTM...AS LONGER RANGE MODELS ARE NOW SHOWG VARYING SOLNS WITH REGARD TO SRN STREAM CLOSED LOW OVR THE SWRN U.S. WL CONT TO HOLD ONTO CHC OF RAIN THU...HOWEVER NEW MRF WUD KEEP CHC OF RAIN ON FRI. FOR CONTINUITY WL KEEP FRI AND SAT DRY FOR NOW WITH NO SIGNIFICANT CHG IN TEMPS. AS FOR FFA...ALTHO CNVTN WL BE FAST MOVG...ANTECEDENT CONDITIONS AND POSSIBILTY OF LCLY HVY RAFL PORTEND TO KEEPING WATCH GOING TNGT. FCSTID = 13/DARMOFAL ICT 39 49 28 57 / 50 5 0 5 HUT 38 48 28 57 / 50 5 0 5 EWK 38 48 28 56 / 50 5 0 5 EQA 41 49 27 55 / 60 10 0 0 WLD 40 50 28 55 / 60 10 0 0 RSL 34 44 25 57 / 60 10 0 5 GBD 34 44 25 57 / 60 10 0 5 SLN 38 47 29 56 / 70 10 0 5 MPR 38 47 29 56 / 70 10 0 5 CFV 44 50 27 54 / 70 10 0 0 CNU 44 50 27 54 / 70 10 0 0 K88 43 49 27 54 / 70 10 0 0 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, Nov 9, 12:15 PM CST, 5 hours 55 minutes before
KSZ053-069>072-083-092>096-098>100-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1215 PM CST MON NOV 9 1998 ...THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE THIS AFTERNOON ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS... THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: SEDGWICK SUMNER BUTLER COWLEY CHASE AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO WILL MOVE NORTHEAST ACROSS KANSAS TODAY. AN ACCOMPANYING COLD FRONT WILL EXTEND SOUTH FROM THE LOW AND SWEEP ACROSS SOUTHERN KANSAS. THE COLD FRONT WILL ENCOUNTER A MOIST AND UNSTABLE ATMOSPHERE THIS AFTERNOON...AND WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY AREA FOR THUNDERSTORMS WILL BE TO THE EAST OF THE KANSAS TURNPIKE. ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS WILL BE THE CHANCE FOR HEAVY RAINS. WITH THE GROUND ALREADY SATURATED ADDITIONAL RAINFALL WILL INDUCE RUNOFF AND POSSIBLY FLASH FLOODING OF CREEKS... STREAMS AND LOW-LYING AREAS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE BEST POTENTIAL FOR SEVERE WEATHER WILL LIE ACROSS SOUTHEAST KANSAS... GENERALLY TO THE EAST OF HIGHWAY 99 OR A EUREKA TO HOWARD TO SEDAN LINE. ES^
Special weather statement, Nov 9, 12:15 PM CST, 5 hours 55 minutes before
KSZ053-069>072-083-092>096-098>100-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1215 PM CST MON NOV 9 1998 ...THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE THIS AFTERNOON ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS... THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: SEDGWICK SUMNER BUTLER COWLEY CHASE AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO WILL MOVE NORTHEAST ACROSS KANSAS TODAY. AN ACCOMPANYING COLD FRONT WILL EXTEND SOUTH FROM THE LOW AND SWEEP ACROSS SOUTHERN KANSAS. THE COLD FRONT WILL ENCOUNTER A MOIST AND UNSTABLE ATMOSPHERE THIS AFTERNOON...AND WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY AREA FOR THUNDERSTORMS WILL BE TO THE EAST OF THE KANSAS TURNPIKE. ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS WILL BE THE CHANCE FOR HEAVY RAINS. WITH THE GROUND ALREADY SATURATED ADDITIONAL RAINFALL WILL INDUCE RUNOFF AND POSSIBLY FLASH FLOODING OF CREEKS... STREAMS AND LOW-LYING AREAS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE BEST POTENTIAL FOR SEVERE WEATHER WILL LIE ACROSS SOUTHEAST KANSAS... GENERALLY TO THE EAST OF HIGHWAY 99 OR A EUREKA TO HOWARD TO SEDAN LINE. ES^
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:02 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 48 min |
| Nov 9, 6:06 PM CST | Severe Thunderstorm Warning | ICT | Reno | 54 min |
| Nov 9, 6:49 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| Nov 9, 7:32 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Nov 9, 7:44 PM CST | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Nov 9, 8:21 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 54 min |
| Nov 9, 8:43 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| Nov 9, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| Nov 9, 9:42 PM CST | Severe Thunderstorm Warning | ICT | Allen | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.